Heat, Polk
- When
- July 9, 11:00 AM CST to 7:00 PM CST
- Where
- Polk forecast zone
- Property damage
- $1.5 million
- Reported by
- Newspaper
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Hundreds of heat-related cattle deaths occurred durring the afternoon hours on July 9th over portions of central Nebraska. This included areas of Dawson and Polk counties, and possibly other neighboring counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Hundreds of heat-related cattle deaths occurred durring the afternoon hours on July 9th over portions of central Nebraska. This included areas of Dawson and Polk counties, and possibly other neighboring counties. Ranchers and feedlot operators typically do not reveal specifics and some do not report their losses at all, so exact numbers were not available. A spokesman for the Nebraska Cattlemen told the Lincoln Journal Star that the number of deaths across Nebraska was near what occurred in 2009, when casualties were near 4,000 head. Other reports confirmed that this was the worst loss of cattle since 2009. Each head was worth about $1,500, resulting in losses in the millions of dollars. Feedlot cattle are especially prone to heat-related death, due to large, unshaded pens.
Temperatures were in the lower 90s, with dewpoints in the lower 70s. This resulted in heat index values in the lower 100s. The stagnant air mass contributed to the misery of the cattle. Winds were low, averaging around 5 mph. The pressure gradient was weak, with a stationary front dissipating over Nebraska, ahead of an approaching cool front from the Northern Plains. Subtropical high pressure was over New Mexico and Texas, with a fairly potent short-wave trough moving through its ridge position, over the Northern Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 8:19 AM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 919 AM CDT TUE JUL 9 2013 .UPDATE... ISSUED AT 918 AM CDT TUE JUL 9 2013 QUICK UPDATE FOR ISOLATED SHOWERS SNEAKING ACROSS NORTH CENTRAL KANSAS THIS MORNING. NO OTHER CHANGES TO FORECAST AT THIS TIME. UPDATE ISSUED AT 637 AM CDT TUE JUL 9 2013 NO SUBSTANTIAL CHANGES NEEDED FOR THIS ESTF UPDATE. SKIES ARE CLEARING AS EXPECTED...AND EVEN MORE THAN EXPECTED OVER N-CNTRL KS. WE ARE NOTING A BATCH OF MID-LVL CLOUDS OVER NWRN KS WITH SOME PROBABLE VIRGA SHAFTS ON GLD RADAR. IT/S MOVING E. HOPE THIS WONT BE A SNAG IN OUR TEMP FCST FOR N-CNTRL KS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 420 AM CDT TUE JUL 9 2013 ALOFT: WV IMAGERY SHOWED A SEASONALLY POTENT SHRTWV TROF HEADING E ALONG THE US-CAN BORDER OVER MT AT 0830Z. AS ADVERTISED THE PAST SVRL DAYS...THIS TROF AND ITS STRONGEST FORCING WILL CROSS THE NRN PLAINS TODAY AND BEGIN TO AMPLIFY OVER THE GREAT LAKES TNGT. SFC: THE FCST AREA WILL REMAIN IN THE WARM SECTOR UNTIL THE COOL FRONT /ASSOCIATED WITH THE SHRTWV TROF/ GRADUALLY EASES THRU FROM N-S BETWEEN 12PM-12AM. HIGH PRES WILL STRENGTHEN AND FOLLOW INTO THE NRN PLAINS TNGT...BUILDING S INTO THE CNTRL PLAINS. NOW: THE LAST OF THE NOCTURNAL SHWRS AND THUNDER WILL EXIT THE ERN FRINGES OF THE FCST AREA BEFORE DAWN WITH RAPID CLEARING TO FOLLOW. THE LEFTOVERS SHOULD BE OUT OF FILLMORE/THAYER COUNTIES BY 430 AM AND OUT OF MITCHELL COUNTY KS BY 530 AM. FCST IS ESSENTIALLY SUNNY AND VERY HOT WITH MOST LOCATIONS FLIRTING WITH OR EXCEEDING 100F. THERE COULD BE A LATE AFTN OR EVNG TSTM... BUT IT APPEARS HIGHLY IMPROBABLE. THE CURRENT STRETCH OF HOT WX WILL TEMPORARILY PEAK TODAY. OVERNGT MID-LVL CLOUDS HAVE KEPT PARTS OF N-CNTRL KS IN THE 80S...WHERE RAIN DID NOT FALL. THIS WILL BE PROVIDE A HIGH STARTING LEVEL FOR TEMPS TO ROCKET UPWARD. RAISED TEMPS 2-4F FROM THE PREVIOUS FCST OVER THE ENTIRE FCST AREA BASED ON THE NAM/MET GUIDANCE...WHICH ALWAYS PERFORMS BEST WITH AN IMPINGING FRONT DURING PEAK HEATING. DWPTS WERE NUDGED LOWER FROM THE PREVIOUS FCST. PHG DROPPED TO 48F YESTERDAY WITH A HIGH TEMP OF 106F. EVEN AT THIS HOUR THE DWPT HAS ONLY RECOVERED TO 57F. THIS CUT BACK HEAT INDICES A TAD OVER THE ADVISORY AREA BUT MOST LOCATIONS WILL STILL HIT OR FLIRT WITH A HI OF 105F. THE HEAT ADVISORY CONTS AS POSTED FROM 4 PM MON. ALL THOSE WORKING OUTSIDE TODAY SHOULD TAKE HEAT-RELATED SAFETY PRECAUTIONS. THUNDER: OVERALL TSTM CHANCES APPEAR LOW. AN EML WAS IN THE PROCESS OF ADVECTING OVER THE REGION WHICH WILL SIGNIFICANTLY CAP THE BOUNDARY LAYER. WHILE SOME MODEST FGEN FORCING WILL ACCOMPANY THE FRONT...WITH NO HELP ALOFT THE OVERALL ATMS WILL BE CHARACTERIZED BY SUBSIDENCE. AT BEST THERE MIGHT BE AN ISOLATED TSTM OR TWO WITH THE BEST CHANCE S AND E OF THE TRI-CITIES...WHERE THE BEST CONVERGENCE WILL BE AFTER 4 PM. ALL THE HI-RES MODELS WITH EXPLICIT CONVECTION SUGGESTS LITTLE OR NOTHING OVER OUR NEB COUNTIES 21Z-00Z AND EVEN THE RISK FOR TSTMS OVER N-CNTRL KS APPEARS SLIM THRU 03Z. ODDLY THE NAM AND MANY SREF MEMBERS DEVELOP TSTMS OVER THE SANDHILLS DOWN TO LBF. AM NOT BUYING IT. SEVERE: SPC CONTS TO MAINTAIN THE ERN 2/3 OF THE FCST AREA IN A SLGT RISK BUT THIS IS HIGHLY CONDITIONAL ON TSTMS ACTUALLY FORMING. THE SUPERIOR DWPT DEPICTION FROM THE NAM SUGGESTS SBCAPE/MLCAPE DOESNT REACH 1000 J/KG WHERE DWPTS MIX OUT /BASICALLY ALONG AND S OF THE KS-NEB BORDER/. DWPTS ARE FCST TO BE HIGHER FROM THE TRI-CITIES N AND E AND THIS WILL RESULT IN 1500-3000 J/KG OF MLCAPE. HOWEVER... WITH THIS HEAT SFC DWPT DEPRESSIONS WILL STILL BE 30-35F. SO ANY STORMS THAT DEVELOP WILL BE OUTFLOW DOMINANT AND WOULD THREATEN A SEVERE MICROBURST WITH THAT KIND OF INSTABILITY ABOVE THE LCL. SHEAR IN THE CLOUD-BEARING LAYER WILL BE 20-25 KTS...SUFFICIENT FOR ORGANIZED MULTICELL UPDRAFTS. BOTTOM LINE...EXPECT A DRY DAY MOST LOCATIONS...BUT "IF" A TSTM DEVELOPS BE ALERT. TNGT: WHATEVER SLGT CHANCE OF THUNDER OCCURS WILL SINK RAPIDLY S AND E OF THE TRI-CITIES WITH THE "BEST" CHANCE OVER N-CNTRL KS E OF HWY 281. SKY COVER WILL DEPEND ON HOW MUCH TSTM ACTIVITY DEVELOPS. OVERALL EXPECT M/CLEAR OR CLEARING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 420 AM CDT TUE JUL 9 2013 BIGGEST ISSUE WILL BE DETERMINING CHANCES OF PRECIPITATION AND TEMPERATURES. WE START OFF THE LONG TERM FORECAST WITH A REPRIEVE FROM HOT AND HUMID CONDITIONS AS A SURFACE HIGH WILL HAVE PUSHED A COLD FRONT SOUTH OF THE CWA. TEMPERATURES WILL BE CLOSE TO NORMAL WITH HIGHS IN THE MID 80S TO LOWER 90S ON THE NEBRASKA SIDE...AND LOWER TO MID 90S ON THE KANSAS SIDE...WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S FOR THE MOST PART. I LEFT A SLIGHT CHANCE OF SOME THUNDERSTORMS IN THE FAR SOUTHWEST ON WEDNESDAY AFTERNOON...AS THE 850 MB FRONT MAY BE CLOSE ENOUGH TO TRIGGER SOME ELEVATED THUNDERSTORMS THERE. I DID RAISE THE TEMPERATURES A BIT FROM THE PREVIOUS FORECAST DUE 850 MB TEMPERATURES PROJECTED TO BE A BIT WARMER AND DRIER AIR ALLOWING MORE HEATING TO OCCUR. LOOKING AT MID-UPPER LEVELS...THE RIDGE OVER THE ROCKY MOUNTAINS WILL ALLOW THE JET STREAM TO DIP INTO OUR CWA BY WEDNESDAY NIGHT...WHICH COULD GIVE SOME ADDITIONAL SUPPORT TO NOCTURNAL CONVECTION. A MODEST LOW-LEVEL JET MAY ALSO AID IN SUSTAINING ISOLATED THUNDERSTORM ACTIVITY. ANY CONVECTION OVERNIGHT MAY LINGER INTO THURSDAY MORNING...ESPECIALLY IN THE EASTERN HALF OF THE CWA. THE UPPER RIDGE AMPLIFIES AND MOVES EAST INTO THE PLAINS...ESSENTIALLY CUTTING OFF MUCH CHANCE OF PRECIPITATION DUE TO STRONG SUBSIDENCE FOR THE REST OF THURSDAY INTO THURSDAY NIGHT. BY FRIDAY...THE FRONT RETURNS TO THE EAST AS A WARM FRONT...WITH MUCH WARMER TEMPERATURES AND DEWPOINTS EXPECTED. FRIDAY SHOULD TURN OUT TO BE QUITE SULTRY...WITH THE SAME TO BE SAID FOR SATURDAY. A FAIRLY STRONG 30KT LOW-LEVEL JET IS FORECAST BY THE ECMWF COULD GIVE US A SHOT AT SOME CONVECTION...BUT SEVERE PARAMETERS ARE NOT LOOKING REALLY STRONG...SO SEVERE WEATHER WILL NOT BE MENTIONED. WE TRANSITION INTO AN EXPANSIVE RIDGE ACROSS MUCH OF THE UNITED STATES HEADING INTO MONDAY...WITH MAINLY NOCTURNAL CONVECTION OCCURRING...WITH A POTENTIAL SPILL OVER INTO EARLY MORNING AND PERHAPS LATE AFTERNOON CONVECTION AS WELL. THIS IS FAR ENOUGH OUT TO NOT GET TOO FANCY WITH TIMING...AND AGAIN...SEVERE PARAMETERS DO NOT LOOK ALL THAT IMPRESSIVE FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 637 AM CDT TUE JUL 9 2013 TODAY: VFR SKC WITH A WSHFT FROM S TO NW AROUND 15Z ASSOCIATED WITH A SFC TROF. BETWEEN 21Z-00Z THERE COULD BE AN ISOLATED CB DEVELOP AROUND 10K FT WITH A COOL FRONT...BUT THE ODDS ARE LOW. WINDS WILL REMAIN AOB 10 KTS. TNGT: VFR. HAVE FCST SKC BUT NOT EXTREMELY SURE. THERE COULD BE SCT CLOUD DEBRIS FROM TSTMS THAT DEVELOP FAR TO THE W. WINDS WILL SHIFT TO N BEHIND THE FRONT AND REMAIN BELOW 10 KTS. CIG CONFIDENCE: HIGH VSBY CONFIDENCE: HIGH WIND CONFIDENCE: HIGH WX CONFIDENCE: MEDIUM && .GID WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ085>087. KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019. && UPDATE...NOAA/NWS/MORITZ SHORT TERM...HALBLAUB LONG TERM...HEINLEIN AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 444 AM CDT TUE JUL 9 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 444 AM CDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HEAT INDEX WILL CLIMB TO AT LEAST 100 DEGREES OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON. HOWEVER...PORTIONS OF NORTH CENTRAL KANSAS AND WEBSTER...NUCKOLLS AND THAYER COUNTIES IN NEBRASKA WILL BE HIGHER...AVERAGING AROUND 105 DEGREES. PLEASE SEE THE HEAT ADVISORY MESSAGE FOR ADDITIONAL DETAILS FOR THESE AREAS. THERE IS A SLIGHT CHANCE OF A THUNDERSTORM PRIMARILY ALONG AND EAST OF HIGHWAY 281...BETWEEN 4 AND 7 PM OVER SOUTH CENTRAL NEBRASKA...AND 5 AND 10 PM OVER NORTH CENTRAL KANSAS. WHILE THE RISK IS VERY LOW AT ANY SINGLE LOCATION...IF THUNDERSTORMS DO DEVELOP THEY COULD BE SEVERE. THE MAIN THREATS WOULD BE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS OF 60 MPH OR GREATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA MAINLY WEDNESDAY NIGHT AND THURSDAY MORNING...AND THEN AGAIN SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM...PRIMARILY ALONG AND EAST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/HEINLEIN
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465743, 465744.